THE MORNING REPORT

The Best in FOAM Education

  • Matthew Vitale, MD

Total Toxic Meltdown

A 23-year-old male was brought to the emergency department by police after his grandmother called 911 due to patient's suicidal ideations and multi-drug intoxication which occurred at around 0915. The man was well-known to the hospital with multiple suicide attempts in the past.

The police report that he “did the same thing he always does, and claims he took all of his medications…but the pill bottles were all full.” Patient is notably somnolent, confused but responsive, and states that he took “all of his pills” with the intent to kill himself in the setting of a recent panic attack. Due to his mental state and clear-intoxication, the patient is unable to give further information at this time.

As per police at the bedside, the patient was found surrounded by following bottles:

  • Benztropine - 1 mg x 39 pills last filled 1 month PTA

  • Oxcarbazepine - 600 mg x 28 pills last filled 2 months PTA

  • Thorazine - 100 mg x 14 pills last filled 1 week PTA

  • Benztropine - 0.5 mg x 28 pills last filled 3 months PTA

  • Oxcarbazepine - 600 mg x 28 pills last filled 3 months PTA

Physical Exam:

  • Vitals: HR 128, BP 141/87, RR 18, SpO2 99%

  • General: Somnolent, but easily arousable to voice, answering questions though slurring words and alert and oriented x 1. Speaking in full sentences, breathing well on room air.

  • HEENT: Pupils 2 mm, equal, reactive to light and accommodation

  • Skin: Warm, well-perfused

  • CV: Tachycardic, no murmurs, rubs, or gallops

  • Pulm: Lungs CTA bilaterally

  • GI: Abdomen soft, non-tender, normo-active bowel sounds

  • Neuro: No focal neurologic deficits noted

Due to suspicion for multi-drug intoxication, patient was closely monitored with 1:1, placed on a cardiac monitor including end-tidal CO2. A full set of labs including CBC, Chem-8, LFTs, salicylate level, ETOH level, U-tox was ordered. EKG reviewed with sinus tachycardia and no QT prolongation.

A plan was made to contact poison control for recommendations, to obtain collateral history via phone call to grandmother, and to consult psychiatry when patient is sober.

You get busy, and some time goes by. When you make your way into the patient’s room for re-evaluation, you find a tachycardic, somnolent, unarousable gentleman with 5 mm bilateral pupils, warm and dry skin, a distended and tender abdomen, and hypoactive bowel sounds.

What happened?

What next?

Take Away #1

Anticholinergic toxicity

  • Pathophysiology - Due to antagonization of muscarinic acetylcholine receptors found at peripheral postganglionic parasympathetic muscarinic fibers

  • Signs and Symptoms - “blind as a bat, mad as a hatter, red as a beet, hot as a hare, dry as a bone, full as a flask.” Skin exam is important in differentiation of anticholinergic toxidrome from sympathomimetic toxidrome or serotonin syndrome.

  • Differential Diagnosis - sympathomimetics (ie cocaine), meningitis, serotonin syndrome, neuroleptic malignant syndrome

  • Potential causes - antihistamines, anti-psychotics, antispasmodics, tricyclic antidepressants (TCA), mydriatics, Jimson weed, Nightshade, Mushrooms

  • Evaluation: Consider ABC’s and stabilize if needed. Provide O2 and intubate in cases of significant CNS disturbance. Put the patient on monitor with pulse oximetry and end-tidal CO2. Obtain EKG. Will likely show sinus tachycardia. If TCAs are suspected, look for terminal R wave in AvR and consider sodium bicarbonate if appropriate. Symptomatic treatment and supportive care is appropriate, and leads to improvement most of the time.

  • Involve the local toxicology center early and consider/discuss antidote use in cases of severe CNS involvement.

  • Morbidity/mortality linked to level of CNS involvement.

Take Away #2

Physostigmine Use

  • Reversible acetylcholinesterase inhibitor that acts to increase synaptic acetylcholine at peripheral nicotinic and muscarinic receptors

  • Use is currently controversial. Previously given as part of “coma cocktail,” and for undifferentiated obtunded patients as a diagnostic tool

  • Use in conjunction with recommendations from toxicology center

  • Often given as a slow infusion over five minutes in small increments. 1 mg infusions over 5 minutes have been recommended, though no official dosing recommendation has been established. However, make sure you have atropine and benzodiazepines at the bedside. Titrate slowly to effect. The dose can be repeated after 10 minutes to a maximum dose of 4 mg

  • Can lead to cholinergic excess, producing the “Killer B’s” of bradycardia, bronchorrhea, bronchospasm. Can lead to seizures. Give medication slowly and carefully.

Take Away #3

Re-assess your “psych” patients and anybody that is supposed to “metabolize to freedom,” and remember:

  • If a presentation doesn’t make sense, evaluate for OTHER causes

  • Take every complaint seriously. Often you will be told patients are “faking,” or patients will have past diagnoses of “malingering.” But always err on the side of caution and explore the worst case scenario.

  • Do your best to obtain as much collateral information as possible, especially in cases where patients can not adequately answer your questions. Call the family. Find out who was on scene, find out what the scene looked like, and ask EMS/PD/whoever brought in the patient. Use your resources.

  • Keep your differential broad. Always remember your toxidromes, but consider alternative diagnoses if these symptoms don’t fit.

Follow-up on this patient revealed that he was admitted due to continued obtundation, with development of fevers and rigidity. Further work-up included infectious labs, CT head, and a lumbar puncture.

Patient was incidentally found to have positive Lyme serologies. He was treated with doxycycline and had eventual improvement in his mental status. He was discharged from the hospital after 7 days.

Matthew Vitale, MD is a current first year resident at Stony Brook Emergency Medicine. He can be found on Twitter at @MattVitale23

References:

  • Weizberg M, Su M, Mazzola JL, Bird SB, Brush DE, Boyer EW. Altered Mental Status from Olanzapine Overdose Treated with Physostigmine. Clinical toxicology. 2006;44:319-25

  • Dawson AH, Buckley NA. Pharmacological management of anticholinergic delirium - theory, evidence and practice. Br J Clin Pharmacol. 2016 Mar. 81 (3):516-24.

  • Su, Mark. “Anticholinergic Toxicity: Rapid Overview in the Emergency Department.” UpToDate. Jonathan Grayzel, www.uptodate.com/contents/anticholinergic-poisoning?search=anticholinergictoxicity&source

Edited by Bassam Zahid, MD


#toxicology #anticholinergicsyndrome #physostigmine #criticalcare #psychiatry #suicidalideation #matt #vitale #mattvitale

Stony Brook
EMergency Medicine

(631) 444-3880

 

101 Nicolls Road,

Stony Brook, NY 11794

  • Facebook Social Icon
  • Twitter Social Icon
  • Instagram Social Icon

Copyright 2020